Tennessee, 2006

Hail and Damaging Wind in Tennessee, May 31, 2006

May 31, 2006 · NWS MEG · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 2:01 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 31, 2:01 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT WED MAY 31 2006

.DISCUSSION...

CURRENTLY...ANOTHER WARM...HUMID...SUMMER LIKE DAY IN PROGRESS
ACROSS THE MID SOUTH. TEMPS HAVE CLIMBED TO THE 90 DEGREE MARK
WITH DEWPOINTS AROUND 70. INSTABILITY CONTINUES TO INCREASE WITH
SURFACE HEATING RESULTING IN SBCAPES AROUND 3000 J/KG. SCATTERED
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE MID SOUTH. MID LEVEL
FLOW IS WEAK SO MOST OF THESE STORMS WILL BE OF THE PULSE VARIETY
WITH SMALL HAIL AND GUSTY WINDS. THEIR SLOW MOVING NATURE WILL
RESULT IN LOCALIZED HEAVY RAIN AND ISOLATED FLOODING. ALSO...GIVEN
THE AMOUNT OF INSTABILITY A STORM OR TWO COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND.

TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS BEFORE DIMINISHING WITH LOSS OF HEATING. ANOTHER MILD NIGHT
IN STORE WITH ABOVE NORMAL LOW TEMPS.

THURSDAY AND THURSDAY NIGHT...A VERY WEAK COLD FRONT AND ASSOCD
500 MB TROF WILL PUSH INTO THE MOIST AND UNSTABLE AIRMASS ACROSS
THE REGION. THESE FEATURES ARE WEAK BUT THEY SHOULD STILL SERVE
TO INCREASE THE AREAL COVERAGE OF SHOWERS AND TSTMS ACRS THE
REGION BY THU AFTN INTO THU NIGHT. SLIGHTLY STRONGER MID LEVEL
WINDS AND SUBSTANTIAL AMOUNTS OF INSTABILITY COULD RESULT IN AN
ISOLD SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND.

FRIDAY...FRONT PUSHES WELL SE OF THE REGION WITH DRIER AIR
WORKING INTO THE MID SOUTH. PRECIP WILL LINGER ACROSS NRN MS DURING
THE MORNING BEFORE TAPERING OFF. NEAR NORMAL TEMPS WILL PREVAIL
UNDER NORTHERLY SURFACE FLOW.

SATURDAY THROUGH TUESDAY...12Z GFS AND ECMWF IN GOOD AGREEMENT
DURING THIS TIME FRAME. THE MID SOUTH WILL BE IN BETWEEN SYSTEMS
WITH A 500 MB TROF SETTING UP ALONG THE EAST COAST WHILE AN UPPER
RIDGE SETS UP TO THE WEST. THIS WILL KEEP THE MID SOUTH IN DRY
NORTHERLY FLOW WITH TEMPS NEAR OR BELOW NORMAL. EXPECT SOME NIGHTS
WITH LOW TEMPS IN THE 50S.

WEDNESDAY...UPPER LOW SHIFTS EAST AND A WEAK FRONT MOVES THROUGH
WITH SMALL CHANCES FOR PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  87  69  84 /  40  50  40  20
MKL  69  85  63  82 /  30  60  40  10
JBR  68  84  64  83 /  40  60  30  10
TUP  71  88  68  84 /  30  50  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, May 31, 2:07 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT WED MAY 31 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
307 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE MIDSOUTH THIS
EVENING AND AS A RESULT SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA. AN ISOLATED SEVERE STORM WITH LARGE HAIL
AND DAMAGING WIND WILL BE POSSIBLE THIS EVENING. IN ADDITION...HEAVY
RAINFALL IS POSSIBLE WITH SLOW-MOVING STORMS...WHICH MAY CAUSE
LOCALIZED FLASH FLOODING. THUNDERSTORMS WILL DIMINISH WITH LOSS OF
SURFACE HEATING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BEGIN TO MOVE THROUGH THE MIDSOUTH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT.
SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE FRONT WILL LINGER ACROSS NORTH MISSISSIPPI ON FRIDAY
CONTINUING THE CHANCES FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, May 31, 1:40 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
240 PM CDT WED MAY 31 2006

ARZ028-311955-
MISSISSIPPI AR-
240 PM CDT WED MAY 31 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF MANILA AT 240 PM
CDT...MOVING NORTH AT 5 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITY OF MANILA...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, May 31, 3:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT WED MAY 31 2006

TNZ088-312200-
SHELBY TN-
414 PM CDT WED MAY 31 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER ELLENDALE AT 414 PM CDT...MOVING
NORTH AT 5 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT AND
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 13 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
May 31, 3:25 PM CST to 3:30 PM CST
Where
Shelby County, Ellendale
Measured
1 in hail
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
35.233, -89.833

Quarter size hail was reported near the intersection of Yale Road and Bartlett Boulevard.

Thunderstorm Wind, Shelby

When
May 31, 3:30 PM CST to 3:35 PM CST
Where
Shelby County, 5 mi NE of Bartlett
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.250, -89.817

Straight line winds knocked down numerous trees north of Highway 70 and along and south of Old Brownsville Road. Downed trees blocked Billy Meyer Road in North Bartlett. Some power lines were also knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509802, 5509803.